Nebraska, 2024

Flash Flood and Flood in Nebraska, June 2 to 4, 2024

June 2 to 4, 2024 · NWS OAX · 4 events in 3 counties and zones

From June 2nd to June 4th, low-amplitude shortwave troughs traversed the north-central CONUS, embedded in northwesterly flow aloft. At the surface, several weak lows and frontal boundaries meandered across the Plains bringing daily rounds of thunderstorms to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$20,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

From June 2nd to June 4th, low-amplitude shortwave troughs traversed the north-central CONUS, embedded in northwesterly flow aloft. At the surface, several weak lows and frontal boundaries meandered across the Plains bringing daily rounds of thunderstorms to the area. Thunderstorms the morning of the 2nd brought heavy rain to portions of northeast and east-central Nebraska. The highest rainfall totals are west and south of Norfolk where 2 to 3 inches of rain fell. This resulted in rural flooding across portions of Platte County. That night, a decaying MCS brought gusty winds to much of eastern Nebraska, with one severe wind gust measured in northern Lancaster County. On the 4th, a stronger cold front pushed south across the northern Plains, sparking convection in northern Kansas by the evening hours. These storms moved northeast and clipped southeast Nebraska, producing a 69 mph wind gust in Nemaha county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 2, 1:14 AM CST, 3 hours 16 minutes earlier. Its key messages:

  • Potential multiple rounds of strong to severe storms this morning through tonight. Round 1: through 11 AM. Round 2: noon through 7 PM. Round 3: 9 PM through 3 AM.
  • The highest chances for severe weather will be with a line of storms that moves through after 9 PM this evening. Damaging winds and localized flooding will be the primary threats.
  • Storm chances continues Monday and Tuesday, with the highest potential for additional severe weather being Tuesday.
  • Mostly dry Wednesday into the weekend with highs in the mid 70s through mid 80s.
Area forecast discussion, Jun 2, 1:14 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
214 AM CDT Sun Jun 2 2024

.KEY MESSAGES...

- Potential multiple rounds of strong to severe storms this
  morning through tonight. Round 1: through 11 AM. Round 2:
  noon through 7 PM. Round 3: 9 PM through 3 AM.

- The highest chances for severe weather will be with a line of
  storms that moves through after 9 PM this evening. Damaging
  winds and localized flooding will be the primary threats.

- Storm chances continues Monday and Tuesday, with the highest
  potential for additional severe weather being Tuesday.

- Mostly dry Wednesday into the weekend with highs in the mid
  70s through mid 80s.

&&

.DISCUSSION...
Issued at 214 AM CDT Sun Jun 2 2024

Kind of a messy, somewhat low confidence severe weather
forecast for today in our area, with potential for at least 2,
and possibly 3 rounds of strong to severe storms from this
morning through tonight. The general setup is that we'll remain
under zonal flow through the day with a couple bits of shortwave
energy sliding through while moisture transport strengthens and
points into the area through the afternoon. This will then be
followed by a stronger shortwave trough and surface boundary
sliding into the area this evening and bringing a line of strong
to severe storms through most of, if not the entire area.

Round 1 - This Morning:

Latest CAM guidance has been persistent in quickly killing off
the ongoing storms pushing into eastern NE, likely owing to
decreasing instability farther east. However, it seems as though
the instability is making eastward progress along with the
storms with low level moisture transport becoming more
southwesterly and pointing into the area, so thinking they'll
continue through the morning. While deep layer shear isn't
particularly strong, there should be enough for at least some
degree of storm organization, yielding a low end hail and gusty
wind threat, with an outside shot at quarter sized hail and/or
damaging winds (5% chance or less). These storms should exit to
our east by 11 AM or so and should yield our lowest potential
for severe weather today.

Round 2 - This Afternoon:

By around noon or so, we should start to see another slug of
moisture transport start to point into the area while some weak
shortwave energy slides through. Instability will quickly
increase into the afternoon (HREF mean of 2000-2500 J/kg of
SBCAPE) with strong southerly flow ushering in mid 60s dewpoints
across most of the area behind a northward advancing warm
front, though model soundings do reveal a cap that will need to
be overcome for any storm development to take place. Still the
aforementioned moisture transport and shortwave energy do look
to be just enough to get some development in vicinity of the
warm front, per latest CAMs. The HRRR has trended this to areas
near and north of the NE/SD border, though will have to keep an
eye out for any remnant outflow boundaries from morning
convection, as this could provide a focus farther south. Should
the cap erode completely and we see surface based convection, a
few supercellular structures capable of large hail, damaging
winds, and perhaps even a tornado would be possible with
hodographs showing plenty of low level curvature near the warm
front (or any boundary) and 0-6 km shear of 30-40 kts. However,
if storms remain elevated, would probably see mainly a large
hail threat. In addition, there does look to be potential for
training storms along the front which would suggest a heavy
rain/localized flooding threat, especially in areas that
received recent heavy rainfall. Furthermore, precipitable water
values near 1.5 inches suggest the storms could be efficient
rain producers.

Round 3 - This Evening/Tonight:

The highest potential for severe weather will arrive with the
surface boundary and associated line of storms this evening,
with latest CAM guidance suggesting it will be on our doorstep
by around 10 PM. Expect mainly a damaging wind and flooding
threat with this line of storms, but lots of questions remain on
how far east the wind threat will extend. Coverage/placement of
afternoon storms will play a large role in instability
available to these storms as they move through. In addition, 0-3
km shear could be on either side of 30 kts, so pending exact
orientation of the line relative to the shear vectors, it could
become outflow dominant and weaken in some areas. Can't
completely rule out quick spin-up tornadoes with the line
especially in vicinity of any lingering outflow boundaries, but
at this time, that potential seems to be rather limited with
increasing SBCIN ahead of the line owing to the late arrival
time. Regarding the flooding threat, CAMs are somewhat split on
orientation of the line, with some suggesting an eastward moving
line oriented pretty north-south, meaning it moves through
rather quickly. Others would suggest part of the line becomes
more east-west oriented and leads to some degree of training.
If the latter solution pans looks to be more likely, may
eventually need a flood watch, especially if it looks like the
training could take place over areas that recently received
heavy rain. Either way, signs point to these storms exiting to
our east by 4-5 AM, though again, they could weaken as they push
east, so the greatest severe weather threat could come to an
end prior to that.

Monday and Tuesday:

The active pattern will continue through Tuesday with
additional shortwaves sliding through and persistent moisture
transport pointing into or near the area. The highest severe
weather threat looks to come on Tuesday with a similar setup to
that of today, with daytime precipitation ahead of an incoming
stronger shortwave and surface boundary. So once again, lots of
details to work out there, including exact timing. That said,
don't want to completely discount Monday's severe weather
threat, as guidance suggests we'll have pretty good instability
in at least southeast NE/southwest IA, though deep layer shear
looks rather weak, so storm organization would be rather
limited.

Wednesday through Saturday:

Most of this period is looking dry with surface high pressure
and northwesterly flow aloft setting up. That said, guidance
does suggest some occasional weak bits of shortwave energy
sliding through and giving us at least some light rain chances
at times. However, confidence in timing of any of these is
rather low. Temperature-wise, despite the northwest flow, we
should stay pretty seasonable with highs in the mid 70s to mid
80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1133 PM CDT Sat Jun 1 2024

VFR conditions are anticipated through the forecast period with
a chance of thunderstorms through much of the 24 hour period.
Scattered thunderstorm activity in central Nebraska may affect
any of the 3 TAF sites, but confidence was only high enough to
include at OFK from 09Z to 10Z Sunday. More storms are possible
in the afternoon hours, but again confidence in timing and
location have lead me to leave them off this TAF issuance. All
three sites could be affected.

Best chances and highest confidence of storm coverage comes with
the line of storms forecast to work west to east late on Sunday
night from about 03Z to 06Z Monday. Wind gusts over 50 knots
are possible.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...CA
AVIATION...Nicolaisen
Hazardous weather outlook, Jun 2, 2:47 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
347 AM CDT Sun Jun 2 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
347 AM CDT Sun Jun 2 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A few strong thunderstorms may produce hail, gusty winds, and
locally heavy rainfall in portions of eastern Nebraska through
around 11 AM this morning.

Additional strong to severe storms are possible after noon, with
the highest chances in northeast Nebraska and west-central Iowa
(40 to 60 percent chance of storms). Large hail, damaging winds,
and localized flooding will be the primary threats, but a tornado
cannot be ruled out.

Finally, a line of strong to severe storms is expected to move
across the area tonight from around 9 PM through 3 AM (70 to 90
percent chance). Damaging winds and localized flooding will be
the primary threats, but brief tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storms are expected Monday and Tuesday, with Tuesday
having the highest potential for severe weather.

The combination of recent heavy rainfall and repeated rounds of
thunderstorms through Tuesday will lead to a flooding threat.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed at times through tonight.

The radar

The Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the first event began at 10:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Platte

When
June 2, 4:30 AM CST to 10:00 AM CST
Where
Platte County, 6.44 mi ENE of Creston to 8.03 mi NW of Creston
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.736, -97.255

A trained spotter reported flood waters over county roads from overnight thunderstorms.

Flood, Platte

When
June 2, 10:00 AM CST to 3:00 PM CST
Where
Platte County, 6.44 mi ENE of Creston to 5.78 mi NW of Creston
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.738, -97.256

The office received a public report of water still over the southbound lane of Highway 81 in northeastern Platte County. This is a continuation of flash flooding that occurred from overnight thunderstorms the night prior.

Thunderstorm Wind, Lancaster

When
June 2, 11:04 PM CST
Where
Lancaster County, 1.72 mi NNE of Agnew
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.042, -96.814

A 60 miles per hour wind gust was measured by a personal weather station.

Thunderstorm Wind, Nemaha

When
June 4, 3:54 AM CST
Where
Nemaha County, 3 mi WSW of Nemaha
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
40.313, -95.723

A 69 miles per hour wind gust was measured by a personal weather station.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198256, 1198258, 1198262, 1198277.